Fisher's geometrical model of evolutionary adaptation—Beyond spherical geometry

Waxman, D (2006) Fisher's geometrical model of evolutionary adaptation—Beyond spherical geometry. Journal of Theoretical Biology, 241 (4). pp. 887-895. ISSN 0022-5193

[img]
Preview
PDF
Download (232kB) | Preview

Abstract

Fisher's geometrical model of evolutionary adaptation has recently been used in a variety of contexts of interest to evolutionary biologists. The renewed interest in this model strongly motivates generalizations that make it a more realistic description of evolutionary adaptation. Previously, the distribution of mutant effects has, for analytical tractability, rather than biological realism, been taken as spherically symmetric. Here we substantially extend Fisher's model, by allowing a wider class of mutational distributions that incorporate mutational bias and more general deviations from spherical symmetry such as correlations between mutant effects. We also incorporate work on generalized fitness landscapes, thereby reducing the number of artificial assumptions underlying the model. The generalized model exhibits a substantially increased flexibility and a far richer underlying geometry. We find that the distribution characterizing selection coefficients of new mutations is expressed in terms of a number of geometrical invariants associated with mutation, selection and the parental phenotype.

Item Type: Article
Schools and Departments: School of Life Sciences > Biology and Environmental Science
Subjects: Q Science > QA Mathematics
Q Science > QH Natural history > QH0301 Biology
Depositing User: SRO Admin
Date Deposited: 15 Feb 2007
Last Modified: 13 Mar 2017 20:49
URI: http://sro.sussex.ac.uk/id/eprint/770
Google Scholar:7 Citations

View download statistics for this item

📧 Request an update